Michigan, 2009Damaging Winds in Michigan, June 24, 2009
June 24, 2009 · NWS APX · 4 events in 3 counties and zones
On the hottest day of early summer, scattered thunderstorms developed over North Central and Northeast Lower Michigan late in the day. A few of these became severe, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the hottest day of early summer, scattered thunderstorms developed over North Central and Northeast Lower Michigan late in the day. A few of these became severe, producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 24, 3:03 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 24, 3:03 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT WED JUN 24 2009
.SYNOPSIS.../ISSUED AT 403 PM/
A COOL FRONT WILL SAG DOWN INTO NORTHERN MICHIGAN TONIGHT THROUGH
THURSDAY AND BRING SOME CHANCES FOR NEEDED RAINFALL TO PORTIONS OF
NORTHERN MICHIGAN. BEHIND THE FRONT...A LITTLE COOLER AND LESS MUGGY
AIR WILL SETTLE INTO THE REGION TO WRAP UP THE WORK WEEK. HEADING
INTO THE WEEKEND...A STRONGER COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION AND BRING ADDITIONAL CHANCES FOR RAIN.
ADAM
&&
.SHORT TERM.../ISSUED AT 403 PM/...TONIGHT
AFTERNOON TEMPS RANGING FROM THE UPPER 80S TO LOWER 90S ACROSS THE
FORECAST AREA...WARMEST DAY IN SOMETIME WITH SOME SPOTS HITTING
RECORD HIGHS (TVC) AND THE FIRST TIME SOME LOCATIONS HAVE REACHED
90F IN 2 YEARS. PLENTY OF HEAT BUT INLAND CU BUILD-UP/DEVELOPMENT OF
AFTERNOON SHOWERS OR STORMS HAS BEEN DISAPPOINTING THUS FAR. INLAND
SFC DEWPOINTS TELL THE STORY WITH VALUES DIPPING TO AROUND 60F
THIS AFTERNOON...AND AS LOW AS 52F AT GOV AT ONE POINT...AS DEEP
MIXING HAS TAPPED SOME DRIER AIR ABOVE 900 MB THAT WAS GLARING ON
THE 12Z APX SOUNDING.
SO DESPITE THE HEAT...STILL SOME CONVECTIVE INHIBITION HANGING
AROUND DUE TO THE REDUCED LOW LEVEL MOISTURE...ALTHOUGH LAPS
SOUNDINGS AS OF 19Z SHOWING VERY LITTLE CINH LEFT AS THE MIXED LAYER
CONTINUES TO DEEPEN TO ABOVE 800 MB LATE THIS AFTERNOON. VISIBLE
SATELLITE IMAGERY FINALLY SHOWING SOME INLAND CU BUILD-UP ACROSS NRN
LOWER MICHIGAN AND A BETTER NARROW CU LINE ACROSS EASTERN UPPER
MICHIGAN ALONG THE MARINE CONVERGENCE ZONE. ALSO...WITH HIGHER SFC
DEWPOINTS STILL EVIDENT NEAR THE COASTS...POSSIBLE THAT BETTER
MOISTURE MAY BEGIN TO POOL BACK INLAND OVER THE NEXT FEW HOURS.
UPSHOT TO ALL THIS...NOT READY TO GIVE UP ON THE IDEA OF SOME LATE
AFTERNOON SHOWERS/THUNDER ACROSS THE INLAND AREAS AND WILL HANG ONTO
ISOLATED-CHANCY POPS INTO THE EVENING.
AFTER THAT...WILL BASICALLY HAVE TO SEE WHAT HAPPENS UPSTREAM THIS
EVENING TO SAY FOR SURE. UPPER FLOW PATTERN BEGINNING TO FLATTEN OUT
ACROSS NRN PLAINS THIS AFTERNOON WITH SOME POCKETS OF CONVECTION
ONGOING IN THE DAKOTAS AS WELL AS PORTIONS OF IOWA AND WISCONSIN.
LIKE THE GFS IDEA OF ADDITIONAL DEVELOPMENT ACROSS MINNESOTA AND
WISCONSIN LATER THIS EVENING ALONG ANOTHER GOOD SURGE OF LOW LEVEL
MOISTURE INTO THE MIDWEST. BUT CERTAINLY THE GFS EXHIBITING
CONVECTIVE FEEDBACK ISSUES DOWNSTREAM...DEVELOPING A COMPACT
BULLSEYE OF GRID SCALE PRECIP (AND ASSOCIATED MID LEVEL MCV) AND
SLIDING THAT THROUGH NRN LOWER MICHIGAN BY THURSDAY MORNING.
REGARDLESS...THINK THE IDEA DOES HAVE MERIT ONLY WITH MUCH LESS
PRECIP AND PERHAPS JUST A BIT FURTHER SOUTH. STILL TOO MUCH
UNCERTAINTY TO GO WITH ANYTHING BUT CHANCE POPS SOUTH OF THE BRIDGE
FOR NOW...WITH THE BEST CHANCES SOUTH OF M-72.
ADAM
&&
.LONG TERM.../ISSUED AT 403 PM/...THURSDAY AND BEYOND
THE LONG RANGE FEATURES RIDGING GIVING WAY TO LOWER HEIGHTS AS A
TROUGH ESTABLISHES ITSELF LATE IN THE WEEKEND INTO THE FIRST HALF OF
NEXT WEEK ACROSS THE WESTERN GREAT LAKES. A ROUND OF SHOWERS AND
THUNDERSTORMS ARE LIKELY DURING THE MIDDLE OF THE WEEKEND WITH
COOLER AND LESS HUMID CONDITIONS EXPECTED FOR THE REMAINDER OF THE
PERIOD. THE MAIN FORECAST CONCERNS REVOLVE AROUND POPS OVER THE NEXT
SEVERAL DAYS.
THURSDAY...UPSTREAM CONVECTIVE COMPLEX WILL LIKELY BE EXITING THE
REGION IN THE MORNING. NAM WITH SUPPORT OF THE UKMET FOR ONE WOULD
BRING ANOTHER ROUND OF SHOWERS AND STORMS THROUGH IN THE AFTERNOON
AS WELL. SEVERE STORMS ARE NOT ANTICIPATED AS WIND FIELDS REMAIN
LIGHT AND FREEZING LEVELS ARE FAIRLY HIGH (13K OR SO). GFS
MEANWHILE...ADVECTS IN LOTS OF DRY AIR FROM THE NORTHWEST ENDING
ACTIVITY ALTOGETHER. WILL GO WITH A COMPROMISE SOLUTION AND CONTINUE
WITH POPS SOUTH OF M-32 IN THE AFTERNOON. HIGHS IN THE UPPER 70S AND
LOWER 80S.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGING AT THE SURFACE AND
ALOFT WILL PROVIDE TRANQUIL WEATHER ACROSS THE REGION. NOT AS HUMID
AS RECENTLY WITH DEWPOINTS MAINLY IN THE MORE COMFORTABLE 50S. LOWS
IN THE MIDDLE 50S TO LOWER 60S. HIGHS FRIDAY IN THE LOWER TO MIDDLE
80S.
SATURDAY...THE RIDGE SLOWLY EXITS TO THE EAST IN THE AFTERNOON WITH A
FRONT/UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST. MODEL
TIMING IS STILL A BIT SLOWER THAN PREVIOUS GUIDANCE SO WILL DELAY
POPS UNTIL AFTER 18Z (THIS MAY END UP BEING TOO FAST AS WELL). HIGHS
IN THE LOWER AND MIDDLE 80S.
SATURDAY NIGHT...SURFACE COLD FRONT MOVES THROUGH LATE WHICH WILL
LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STILL PRETTY
FAR OUT THERE IN TIME BUT WIND FIELDS LOOK CONDUCIVE TO POSSIBLY
PRODUCE DECENT STORMS (GOOD DIRECTIONAL AND FAIR SPEED SHEAR). LOWS
IN THE UPPER 50S TO LOWER 60S.
SUNDAY THROUGH NEXT WEDNESDAY...MUCH COOLER AND LESS HUMID AIRMASS
EXPECTED TO MOVE INTO THE REGION WHICH IS A RELIEF TO SOME. EXTENDED
MODELS MAY BE A BIT OVERAMPLIFIED WITH A TROUGH THAT DROPS SOUTHEAST
INTO THE REGION. NORTHWEST FLOW ALOFT LOOKS TO COOL HIGHS INTO THE
70S FOR THE MOST PART. THE UNSEASONABLY DEEP CUTOFF UPPER LOW WHICH
IS DEPICTED BY SOME EXTENDED MODELS APPEARS TO BE THE EXTREME.
NATIONAL GUIDANCE DISCARDS THE OPERATIONAL GFS AS AN OUTLIER SO WILL
NOT BUY INTO THIS SOLUTION AND SURROUNDING OFFICES COLLABORATION
KEEPS THIS TIME PERIOD DRY SO WILL FOLLOW SUIT.
SULLIVAN
&&
.MARINE.../ISSUED AT 403 PM/
A WEAK COLD FRONT WILL PASS THROUGH THE REGION TONIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER LAKE MICHIGAN.
WINDS WILL SHIFT TO THE NORTHWEST LATE TONIGHT AND CONTINUE THROUGH
FRIDAY...BUT REMAIN BELOW SCA THRESHOLDS.
AJS
&&
.AVIATION.../ISSUED AT 142 PM/...VALID FOR 18Z TAFS
MID-HIGH LEVEL DEBRIS CLOUDS...FROM DISSIPATING SHRAS OVR MN-IA...
WILL MOVE THRU AREA TERMINALS THRU 06Z. EXPECT ISOLATED SHWRS/TSTMS
TO REDEVELOP THIS AFTN OVR INLAND AREAS. STABILIZING MARINE
INFLUENCE SHOULD KEEP TERMINALS DRY THIS AFTN-EVNG...BUT THERE IS
LOW POTENTIAL FOR APN. WEAK COLD FNT WILL MOVE THRU TNGT. CONFIDENCE
IS LOW AFTER 06Z. FORECAST IS HIGHLY DEPENDENT ON TSTM EVOLUTION/
ORGANIZATION UPSTREAM OVER MN/WI. POTENTIAL EXISTS FOR SHWRS/TSTMS
AT PLN/TVC AFTER 06Z AND APN AFTER 09Z. KEPT THUNDER POTENTIAL AFTER
12Z AS APPROACHING SHORTWAVE TROF COULD TRIGGER ADDITIONAL TSTMS
TOMORROW AS WELL...EVEN IF OVERNIGHT COMPLEX DOES NOT OCCUR.
PLEASE MONITOR LATER TAFS FOR UPDATES AS TSTM DETAILS BECOME MORE
CLR.
JH
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 24, 3:55 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT WED JUN 24 2009
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
455 PM EDT WED JUN 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO THE EVENING HOURS ACROSS
INLAND AREAS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER ANY STORMS THAT DEVELOP
WILL PRODUCE HEAVY RAIN.
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS MOST OF THE
OUTLOOK AREA LATE TONIGHT...WITH THE BEST CHANCES SOUTH OF M-72.
SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN...BUT NO
SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN PARTS OF
THE OUTLOOK AREA ON THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER ALL OF THE NORTHERN
MICHIGAN LATE SATURDAY INTO SATURDAY NIGHT...AS A STRONG COLD FRONT
PUSHES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ADAM
Thunderstorm Wind, Roscommon
- When
- June 24, 5:14 PM EST
- Where
- Roscommon County, 5.87 mi S of Loxley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.186, -84.794
Several trees were downed along US-127 at mile marker 184.
Thunderstorm Wind, Gladwin
- When
- June 24, 6:19 PM EST to 6:20 PM EST
- Where
- Gladwin County, 2 mi WNW of Gladwin to Gladwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 43.991, -84.517
Several trees and power lines were downed in the Gladwin area. M-61 was temporarily closed at the west end of town due to fallen tree limbs. A street light was toppled in the city limits.
Thunderstorm Wind, Ogemaw
- When
- June 24, 7:00 PM EST
- Where
- Ogemaw County, 0.23 mi E of Beaver Lake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 44.280, -84.195
Three barns were destroyed by high winds. Many trees were downed.
Thunderstorm Wind, Ogemaw
- When
- June 24, 7:10 PM EST to 7:18 PM EST
- Where
- Ogemaw County, 0.6 mi NW of Skidway Lake to 1.1 mi NW of Prescott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 44.186, -84.029
Sporadic large trees and power lines were downed in a large area from Skidway Lake to Prescott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 29, 20091 death · 23 events
- Tornado and Hail in Nebraska, June 24 to 25, 2009$252,000 · EF2 · 14 events
- Excessive Heat in Texas, June 24, 20091 death · 1 event
- Heat in Arkansas, June 24, 20091 death · 1 event
- Tornadoes and Hail in North Dakota, June 24, 2009$930,000 · EF1 · 21 events
- Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009$285,000 · EF0 · 46 events
- Hail and Damaging Winds in South Dakota, June 24, 2009$404,000 · 2.75 in hail · 11 events
- Flooding and Hail in Illinois, June 24, 20092 injured · $25,000 · 56 kt wind · 10 events
- Lightning Strike in Louisiana, June 24, 2009$50,000 · 1 event
- Tornado and Hail in South Dakota, June 24, 2009EF0 · 27 events
- Flash Flooding and Hail in Missouri, June 24, 20091 injured · $4,000 · 1 in hail · 14 events
- Hail in Iowa, June 24, 2009$20,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179782, 179781, 179785, 179786.